Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS Greenville-Spartanburg, SC

June 2, 1997Caldwell County, Catawba County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jun 2, 1997, 9:26 AM EDT for Caldwell County, Catawba County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 9:26 AM EDT (13:26 UTC)
Expired
Jun 2, 1997, 12:30 PM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Caldwell County, NC, Catawba County, NC

The radar

The Greer radar (KGSP), 128 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 021336
FFWGSP
NCC035-027-021630-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
934 AM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL 1230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WESTERN CATAWBA COUNTY
 
IN WEST NORTH CAROLINA
 
   ...CALDWELL COUNTY
 
AT 920 AM A SEVERE THUNDERSTORM WAS INDICATED IN WESTERN CATAWBA
COUNTY SOUTHWEST OF HICKORY. ANOTHER SEVERE THUDNERSTORM WAS IN
CALDWELL COUNTY NORTHEAST OF LENOIR.  MOVEMENT WAS NORTH AT 20 MPH.
 
THESE STORMS WILL PRODUCE LARGE HAIL AND STRONG WINDS.  FLOODING
OF ROADS AND LOW AREAS IS EXPECTED DUE TO HEAVY RAIN.
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ArNY THUNDERSTORM.
 
CORRECTION TO HEADER SEVERE THUNDERSTORM TO FLASH FLOOD WARNING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:57 AM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 2, 2:57 AM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
257 AM EDT MON JUN 2 1997

ALL: CHC TDY AND TNT...PROB CONT CHC FOR WED. BEST CHC FOR PRECIP SRN
     CNTIES HWVR.

COLD POOL ALF IN EVIDENCE TNT WITH AN OUTBREAK OF THUNDERSTORMS WITH
LARGE HAIL IN NE GA AND WRN HALF OF SC UPST. HAIL AS LARGE AS
QUARTER-SIZE FROM SALEM JUST ALLED INTO OFFICE NOT MINUTES AGO. ATMOS
VERY VOLATILE...AND SHUD GET MORE SO THIS AFTN WITH EVEN COLDER AIR
ALF ADVCTNG TWRD UPST AND PDS OF SUN TO DESTABILIZE LWR LVLS. AFTN
CUD GET QUITE INTERESTING. CHC POPS SHUD CONT TDY...TNT.

UPR LOW FINALLY BEGINS TO FILL THIS RUN...AND GUIDANCE TRIES TO DROP
SFC LOW AND ASSD COLD FRONT CURNTLY IN NRN WV SOUTH INTO RGN...WTH
HI PRES BUILDING SOUTH FOR WED. ATMOS TO STAY UNSETTLED...BUT WITH NE
FLO FOR WED..CUD SEE LOW CLDS AND MORE STABLE CONDITIONS.

AVL  69/57/68  4/4/3
CLT  79/60/68  4/4/3
GSP  78/60/67  4/4/3

BURRUS

In the hours before

Local storm report, Jun 2, 7:13 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
713 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

710 AM     FOREST CITY               NC   0.75 INCH HAIL
06/02/97   RUTHERFORD                     MOSTLY MARBLE WITH SOME
                                          DIME - AMATEUR RADIO

JONES
Local storm report, Jun 2, 7:56 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
756 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

735 AM     MORGANTON                 NC   .88 INCH HAIL
06/02/97   BURKE                          AMATEUR RADIO

745 AM     BATON                     NC   .75 INCH HAIL
06/02/97   CALDWELL                       AMATEUR RADIO

JONES
Local storm report, Jun 2, 7:58 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
756 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

735 AM     MORGANTON                 NC   .88 INCH HAIL
06/02/97   BURKE                          AMATEUR RADIO

745 AM     BATON                     NC   .75 INCH HAIL
06/02/97   CALDWELL                       AMATEUR RADIO

JONES
Local storm report, Jun 2, 8:13 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
813 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

700 AM     UNION MILLS               NC   WIND DAMAGE
06/02/97   RUTHERFORD                     COUNTY COMMS REPORTS
                                          TREES DOWN ACROSS HWY
                                          221 AND OTHER AREAS.

JONES
Local storm report, Jun 2, 8:27 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
827 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

815 AM     5 W MORGANTON             NC   0.75 INCH HAIL
06/02/97   BURKE                          COUNTY COMMS REPORTS
                                          DIME HAIL COVERING
                                          HIGHWAYS LAKE JAMES AREA.

JONES
Local storm report, Jun 2, 8:41 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

800 AM     HUGHES COMMUNITY          NC   1.00 INCH HAIL
06/02/97   AVERY                          COUNTY COMMS REPORTS

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:28 AM EDTSevere Thunderstorm WarningGSPPolk62 min
Jun 2, 4:41 AM EDTSevere Thunderstorm WarningGSPTransylvania49 min
Jun 2, 5:51 AM EDTSevere Thunderstorm WarningGSPMcDowell54 min
Jun 2, 6:32 AM EDTSevere Thunderstorm WarningGSPRutherford58 min
Jun 2, 7:30 AM EDTSevere Thunderstorm WarningGSPBurke45 min
Jun 2, 8:03 AM EDTSevere Thunderstorm WarningGSPCleveland, Rutherford27 min
Jun 2, 9:26 AM EDTSevere Thunderstorm WarningGSPCaldwell, Catawba3 hr
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 1:10 PM EDTSevere Thunderstorm WarningGSPMecklenburg50 min
Jun 2, 2:17 PM EDTSevere Thunderstorm WarningGSPRowan43 min
Jun 2, 2:18 PM EDTSevere Thunderstorm WarningGSPBuncombe27 min
Jun 2, 2:46 PM EDTSevere Thunderstorm WarningGSPGaston29 min
Jun 2, 2:49 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 5:32 PM EDTSevere Thunderstorm WarningGSPMcDowell28 min

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.